Pennsylvania, 2007

Damaging Winds in Pennsylvania, July 10, 2007

July 10, 2007 · NWS CTP · 2 events in 1 county or zone

Isolated severe thunderstorms developed over the Lower Susquehanna Valley during the early to mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Isolated severe thunderstorms developed over the Lower Susquehanna Valley during the early to mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 10, 1:04 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 10, 1:04 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
204 PM EDT TUE JUL 10 2007

.SYNOPSIS...
HIGH PRESSURE TO OUR SOUTH WILL SLOWLY WEAKEN ALLOWING A FRONTAL
SYSTEM TO BRING COOLER WEATHER TO THE AREA FOR THE LAST HALF OF
THE WEEK.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
TWO UPSTREAM SHORTWAVES WILL MAINTAIN THE POTENTIAL FOR ISOLATED TO
SCATTERED CONVECTION FOR MOST OF MY FORECAST AREA THROUGH THE
FIRST HALF OF TONIGHT. NAM12 NAILED THE INITIATION AND LOCATION OF
ONGOING CONVECTION AT THIS HOUR...WITHIN THE LEE TROF...AND
MAINTAINS CONVECTION ACROSS MY EAST AND SOUTHEAST COUNTIES THROUGH
06Z. THINK A STRAY SHOWER OR THUNDERSTORM CANNOT BE RULED OUT OVER
THE REMAINDER OF NORTHERN AND WESTERN PA DURING THIS TIME AS
WELL...GIVEN ONGOING ACTIVITY IN OHIO ASSOCIATED WITH FIRST
SHORTWAVE HAVING EXITED EASTERN KENTUCKY AND TRAILING ELONGATED
VORT LOBE ON ITS HEELS.

THERE IS A SLIGHT SEVERE WEATHER THREAT FROM ANY SIGNIFICANT PULSE
STORMS...HOWEVER WIDESPREAD ORGANIZED ACTIVITY WILL BE INHIBITED
BY WEAK SHEAR EXCEPT IN VICINITY OF LEE TROF. NEAR THE LEE
TROF...IT IS NOTED THAT 0-1 KM EHIS EXCEED ONE EXTENDING IN A
LINE FROM SOUTHWEST OF THE DC METRO AREA THROUGH THE LOWER SUSQ.
RIVER VALLEY AND NORTHEASTWARD THROUGH NRN NEW JERSEY...SO WILL
HAVE TO WATCH FOR ANY SPINNERS AS THE AFTERNOON AND EARLY EVENING
PROGRESSES. ANY RAINFALL WILL BE OF THE BENEFICIAL TYPE...EVEN
COMING IN HEAVY DOWNPOURS.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
A MUGGY AND HAZY NIGHT IS EXPECTED AFTER THE MAJORITY OF THE
EVENING CONVECTIVE ACTIVITY WANES. DO HOWEVER THINK WELL SEE
ACTIVITY CONTINUE WELL PAST MIDNIGHT IN VICINITY OF THE LEE TROF
WITH THE TWO AFOREMENTIONED SHORTWAVES CONTINUING TO PROVIDE A
TRIGGER TO MAINTAIN THE ACTIVITY. WILL THUS KEEP SLGT CHC TO CHC
POPS BROADBRUSHED THROUGHOUT THE NIGHT FOR MY AREA...FAVORING THE
SOUTH AND EAST. THERE WILL LIKELY BE SHOWERS PERSISTING THROUGH
DAYBREAK OVER THE SOUTHEAST ASSOCIATED WITH THE SECOND SHORTWAVE
TROF.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A SIGNIFICANTLY COOLER AIRMASS IS PROMISED FOR WEEKS END AS THE
BIG HIGH ALOFT PINCHES WESTWARD...TEMPORARILY AT LEAST AND ALLOWS
A MEAN TROF TO TAKE OVER THE FLOW. WE SEE THE NW FLOW AND COOL AIR
LAST INTO THE WEEKEND BEFORE MODELS HINT AT REBOUNDING HEIGHTS FOR
EARLY NEXT WEEK.

WITH THE DEVELOPMENT OF THE UPPER TROF...IT LOOKS LIKE THERE SHUD
BE A FEW CHANCES FOR SHOWERS AS WEAK SHORTWAVES ROTATE DOWN THRU
THE FLOW. SO FRI/SAT COULD BE A LITTLE UNSETTLED BUT THE REGION
NEEDS THE RAIN. DRIER CONDITIONS ARE ADVERTISED FOR SUNDAY AND
MONDAY AHEAD OF THE NEXT FRONTAL SYSTEM.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
ISOLATED CONVECTION IS POSSIBLE THROUGHOUT CENTRAL PA THIS
AFTERNOON AND EVENING WITH CHC AT ANY INDIVIDUAL TERMINAL
REMAINING LOW. MVFR CIGS WILL BE ENCOUNTERED NEAR ANY SHOWER OR
THUNDERSTORM ALONG WITH MVFR VSBYS IN SHOWERS. SFC WIND GUSTS TO
30 KTS POSSIBLE...BUT PROBABILITY OF THAT OCCURRING AT ANY
TERMINAL IS FAR LESS THAN 20 PERCENT SO HAVE LEFT OUT OF SPECIFIC
FORECASTS. KEPT VCSH IN FOR MOST LOCATIONS OVERNIGHT AS
ADDITIONAL SHORTWAVE TRACKS ACROSS SOUTHERN PA.

MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY WILL ACCOMPANY A
COLD FRONT CROSSING THE REGION ON WEDNESDAY AFTERNOON. DRY WEATHER
IS EXPECTED FOR THURSDAY AND MUCH OF FRIDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR
LONG TERM...LACORTE
AVIATION...DEVOIR
Hazardous weather outlook, Jul 10, 3:06 AM EST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
406 AM EDT TUE JUL 10 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-110815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
406 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AS A
COLD FRONT PUSHES THROUGH THE REGION. THE MAIN SEVERE WEATHER
THREAT WILL BE IN THE FORM OF ISOLATED DAMAGING STRAIGHT LINE
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 10, 12:35 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
135 PM EDT TUE JUL 10 2007

PAZ065-101830-
YORK-
135 PM EDT TUE JUL 10 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YORK COUNTY...

AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF PARKVILLE...MOVING EAST AT
15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
TORRENTIAL RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR NEW FREEDOM...GLEN ROCK AROUND 150 PM...
SHREWSBURY AROUND 155 PM...LOGANVILLE AROUND 200 PM...STEWARTSTOWN
AROUND 210 PM...WINTERSTOWN AROUND 215 PM AND FELTON AROUND 225 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-83 BETWEEN MILE MARKERS 1 AND 10.

FORECASTER: MARTIN
Special weather statement, Jul 10, 1:44 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
244 PM EDT TUE JUL 10 2007

PAZ065-102000-
YORK-
244 PM EDT TUE JUL 10 2007

...A STRONG THUNDERSTORM WILL AFFECT YORK COUNTY...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF ...MOVING NORTHEAST AT 15
MPH.

THIS STORM HAS WEAKEN...BUT WIND GUSTS TO 40 MPH AND SMALL HAIL ARE
STILL POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

IN ADDITION...TORRENTIAL RAIN WILL FALL FROM THIS STORM. PONDING OF
WATER ON ROADS WILL BE LIKELY...ALONG WITH FLOODING OF ROAD SIDE
DITCHES.

THIS STORM WILL MOVE EAST OF THE COUNTY BY 4 PM.

FORECASTER: MARTIN

The radar

The Dover AFB radar (KDOX), 160 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
July 10, 2:15 PM EST
Where
Lancaster County, Clearview
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.100, -76.300

Law enforcement reported trees down in Manheim Township.

Thunderstorm Wind, Lancaster

When
July 10, 2:50 PM EST
Where
Lancaster County, 1.27 mi ENE of Hamilton Park
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.040, -76.300

Lancaster county emergency manager reported trees down in the city of Lancaster as well as various other points throughout the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32961, 32963.